Alert archive / South Dakota / High Wind Watches in 2021

High Wind Watch 5, NWS Aberdeen, SD

December 4, 202110 counties in South Dakota

NWS Aberdeen, SD issued this high wind watch at Dec 4, 2021, 3:11 AM CST for 10 counties in South Dakota. It took effect at Dec 5, 2021, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 4, 2021, 3:11 AM CST (09:11 UTC)
In effect from
Dec 5, 2021, 9:00 AM CST
Expired
Dec 4, 2021, 3:01 PM CST
In force
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS73 KABR 040911
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
311 AM CST Sat Dec 4 2021

SDZ003-004-009-015-016-033>035-045-048-042115-
/O.NEW.KABR.HW.A.0005.211205T1500Z-211206T0000Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, Pierre, Murdo, and Kennebec
311 AM CST Sat Dec 4 2021 /211 AM MST Sat Dec 4 2021/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Corson, Campbell, Walworth, Dewey, Potter, Stanley, 
  Sully, Hughes, Jones and Lyman Counties.

* WHEN...From Sunday morning through Sunday afternoon.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
241 
WWUS73 KABR 042101
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
301 PM CST Sat Dec 4 2021

SDZ003-004-009-015-016-033>035-045-048-050515-
/O.UPG.KABR.HW.A.0005.211205T1500Z-211206T0000Z/
/O.NEW.KABR.HW.W.0009.211205T1500Z-211206T0000Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, Pierre, Murdo, and Kennebec
301 PM CST Sat Dec 4 2021 /201 PM MST Sat Dec 4 2021/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM
CST /5 PM MST/ SUNDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Corson, Campbell, Walworth, Dewey, Potter, Stanley, 
  Sully, Hughes, Jones and Lyman Counties.

* WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Sunday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

SDZ005-010-017-036-037-051-050515-
/O.NEW.KABR.HW.W.0009.211205T1500Z-211206T0000Z/
McPherson-Edmunds-Faulk-Hyde-Hand-Buffalo-
Including the cities of Eureka, Ipswich, Faulkton, Highmore, 
Miller, and Fort Thompson
301 PM CST Sat Dec 4 2021

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...McPherson, Edmunds, Faulk, Hyde, Hand and Buffalo 
  Counties.

* WHEN...From 9 AM to 6 PM CST Sunday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MNZ046-SDZ006-011-018>023-050515-
/O.NEW.KABR.WI.Y.0022.211205T1500Z-211206T0000Z/
Big Stone-Brown-Day-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Ortonville, Aberdeen, Webster, Redfield, 
Clark, Watertown, Milbank, Hayti, and Clear Lake
301 PM CST Sat Dec 4 2021

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In South Dakota, Brown, Day, Spink, Clark, Codington, 
  Grant, Hamlin and Deuel Counties. In Minnesota, Big Stone 
  County.

* WHEN...From 9 AM to 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind watch went out at Dec 3, 11:29 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 3, 11:29 PM CST, 3 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1129 PM CST Fri Dec 3 2021

.UPDATE...
Issued at 1126 PM CST Fri Dec 3 2021

See updated aviation discussion below.

UPDATE Issued at 914 PM CST Fri Dec 3 2021

No major changes made to the forecast this evening. Beginning to
see some stronger radar echoes over the northwestern part of the
state, and will continue to monitor should they expand into the
northwestern CWA quicker than anticipated. No changes made to
winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 315 PM CST Fri Dec 3 2021

An active pattern sets up for the weekend. In the meantime, sfc high
pressure will continue to build southeast over the forecast area
through the first half of tonight. So, with light winds and a dry
airmass advecting in, feel that colder MOS guidance might be a bit
better than the model blend, only real caveat being clouds late
tonight. Because of that big of uncertainty, decided to split the
difference between NBM/MOS. Ahead of the next system, a decent WAA
pattern sets up across the CWA late tonight. It will take some time
to moisten up, but after midnight we should start to see some light
measurable pcpn (snow). That band of snow is expected to shift
gradually east and north, and should be mostly out of our CWA by
Saturday evening. NBM probabilities of measurable snow are pretty
high over the northern CWA, but once you go up to an inch or
greater, the highest probabilities shift off into North Dakota with
only low probs over SD/west central MN. The Coteau once again
probably has the best chances of seeing a couple inches before the
storm moves completely out. Temperatures on Saturday will start to
recover out west, but will have more difficulty in the east under
the slowly departing sfc high. A developing LLJ for Saturday night
will lead to milder than normal overnight lows.

.LONG TERM...(Sunday through Friday)
Issued at 315 PM CST Fri Dec 3 2021

By the start of the period, a deepening ~1000mb sfc low will be
positioned across eastern ND/SD. Generally light snow is possible
across the far northeastern CWA during this time, but more of
northeastern SD (still mostly east of the James River Valley) could
see snow showers Sunday afternoon and evening as well, as moisture
wraps around on the backside of the low. Around half an inch of snow
accumulation is possible.

Another, perhaps larger impact will be windy conditions Sunday
morning through evening, when high wind warning criteria could be
approached across the area. A good push of CAA on northwest winds
will sweep through the forecast area Sunday morning and afternoon,
along with pressure rises of 9mb/3hrs and 15mb/6 hrs through the
evening per the 12z deterministic GFS run. Have collaborated with
neighbors to populate the 90th percentile for winds and gusts Sunday
(not high enough?). How will this wind interact with the snow?
Fortunately there's no snow on the ground as of this afternoon, so
only new snow from Saturday and Sunday will be available to blow
around. The far northeastern CWA has the best chance for reduced
visibility and adverse road conditions Sunday afternoon and evening,
as around an inch of storm total snow is currently forecast.

Temperatures drop into the single digits Sunday night, and then
rebound only into the teens and low 20s for highs on Monday as high
pressure drifts in. This below average air looks to be short-lived
however, as a warming trend extends through mid-week. Several waves
move through the upper-level flow from Monday night through the rest
of the period, leading to at at least small PoPs from time to time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1126 PM CST Fri Dec 3 2021

Terminals KABR,KATY,KPIR,KMBG

An area of light snow will affect parts of central South Dakota
overnight, then will spread eastward across northern South Dakota
into west central Minnesota during the day Saturday. Cigs will
remain at VFR levels, but vsbys may fall to MVFR levels at times.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...Lueck
AVIATION...Parkin
Hazardous weather outlook, Dec 4, 3:10 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
310 AM CST Sat Dec 4 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
310 AM CST Sat Dec 4 2021 /210 AM MST Sat Dec 4 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds will increase on Sunday and could gust as high as 60
mph along and west of the Missouri river and near higher elevations
of the Coteau. The gustier winds may also combine with light falling
snow in far northeast SD to produce some reduced visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:01 PM CSTHigh Wind WarningABRBuffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more27 hr
Dec 4, 3:01 PM CSTWind AdvisoryABRBrown, Clark, Codington, Day, Deuel, Grant and 4 more33 hr
Dec 4, 3:06 PM CSTWinter Weather AdvisoryABRMarshall, Roberts27 hr

Nearby

High Wind Watches in South Dakota, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.